Colorado, 2009Winter Storm and Winter Weather in Colorado, April 1 to 2, 2009
April 1 to 2, 2009 · NWS GJT · 12 events in 12 counties and zones
An early season spring storm dropped out of the Pacific Northwest and into the Great Basin bringing heavy snowfall and strong gusty winds to the mountains of western Colorado, as well as some of the higher valleys.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season spring storm dropped out of the Pacific Northwest and into the Great Basin bringing heavy snowfall and strong gusty winds to the mountains of western Colorado, as well as some of the higher valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:51 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 31, 9:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 PM MDT TUE MAR 31 2009
CORRECTED HEADLINE AT END OF DISCUSSION
.SHORT TERM...TONIGHT THROUGH THURSDAY...
SNOW CONTINUES OVER THE NORTHERN MOUNTAINS AND UPPER YAMPA
RIVER VALLEY. MODELS HAVE NOT HANDLED THIS SITUATION VERY WELL AS
WAA MOVES OVER THIS NORTHERN AREA THIS AFTERNOON AND OROGRAPHICS
CREATE GOOD SNOW AMOUNTS. SNOW WILL BECOME MORE WIDESPREAD AND
INTENSIFY AS THE UPPER LOW TAKES AIM AT WESTERN CO. WEEK WAVES
AHEAD OF THE MAIN LOW WILL TRACK OVERHEAD AND HELP ENHANCE SNOW
PRODUCTION. THE UPPER LOW AND ASSOCIATED JET AND SURFACE COLD FRONT
WILL ENTER THE NORTHWESTERN PART OF THE CWA LATE TONIGHT AND EARLY
WEDNESDAY MORNING. THE LOW AXIS TRACKS SOUTHEAST AND EXITS EAST OF
THE DIVIDE NEAR THE CO/NM BORDER LATE WEDNESDAY AFTERNOON EARLY
EVENING. SHOWERS WILL LINGER ESPECIALLY OVER THE SOUTHERN MOUNTAINS
WEDNESDAY EVENING. IF THE SYSTEM SLOWS A REEVALUATION OF HILITE
TIMING WILL BE NEEDED. HAVE EXPANDED ADVISORIES TO INCLUDE THE EAGLE
AND COLORADO RIVER VALLEYS. EXPECT SNOW OVER NORTHEAST UT ALTHOUGH
SHOULD STAY BELOW ADVISORY CRITERIA AS THE OROGRAPHIC COMPONENT NOT
AS FAVORABLE. BEST CHANCES FOR BETTER INTENSITY SNOW SHOULD BE WHEN
THE BETTER DYNAMICS FROM THE LOW AND LEFT EXIT REGION OF THE JET
MOVE OVERHEAD AND THE SURFACE COLD FRONT HELP WITH FOCUS.
TEMPERATURES TONIGHT OVER THE GRAND AND LOWER GUNNISON VALLEYS SHOULD
BE WARMER...ALTHOUGH BELOW FREEZING...THAN LAST FEW NIGHTS WITH WAA
ALOFT.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UNSETTLED PROGRESSIVE PATTERN CONTINUES. GOOD MODEL CONSISTENCY WITH
THE NEXT TROUGH PASSAGE FRIDAY-SATURDAY. THE ATMOSPHERE SEEMS STORM-
PRIMED...WITH ENTRENCHED BOUNDARY LAYER MOISTURE IN NW COLORADO AND
EVERY RIPPLE PRODUCING SNOW. SO RAISED POPS FOR THE FRI-SAT STORM.
THEN A PATTERN CHANGE SEEMS TO EVOLVE NEXT WEEK AS AN OMEGA BLOCK
SETS UP OVER THE WEST. THE GFS IS PROBABLY TOO FAST NEXT WEEK...WITH
A TROUGH PASSAGE TUE-WED.
THURSDAY NIGHT-FRIDAY: A MILD SW FLOW BRINGS MILD TEMPERATURES
OVERNIGHT. PACIFIC TROUGH MAKES LANDFALL AND DIGS...FURTHER SOUTH
THAN RECENT STORMS...ON FRIDAY. JET SUPPORT PRODUCES UPPER DIFLUENCE
ON FRIDAY AS SW GRADIENT WINDS INCREASE. FRONTAL PASSAGE OCCURS
FRIDAY AFTN-EVENING. SOME INSTABILITY IS PRODUCED ALONG THE FRONT.
SNOW LEVEL LOOKS TO BE HIGH AHEAD OF THE FRONT...9-10KFT.
FRIDAY NIGHT-SATURDAY NIGHT: SFC LOW TRACKS OVER THE CENTRAL CWA.
COLD CORE FILLS FROM -30 TO -26C AS IT MOVES OVER THE FOUR-CORNERS.
MOISTURE AMOUNTS IS IMPRESSIVE WITH 4+G/KG 700MB MOISTURE. SNOW
LEVEL WILL WORK INTO THE VALLEYS. SNOW DIMINISHES DIMINISH SATURDAY
EVENING.
SUNDAY-MONDAY: STRONG RIDGE BUILDS IN FROM THE WEST PRODUCING A
DRY WARMING TREND.
TUESDAY: FOLLOWING THE SLOWER EC...THE NEXT PACIFIC PACIFIC TROUGH
DIGS INLAND WITH INCREASING SW FLOW.
&&
.AVIATION...
VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL ACROSS EASTERN UTAH
AND FAR WESTERN COLORADO THIS EVENING. IFR CONDITIONS WILL CONTINUE
OVER THE CONTINENTAL DIVIDE ALONG AND NORTH OF I-70. IFR TO LIFR
CONDITIONS WILL BECOME MORE WIDESPREAD WEDNESDAY MORNING AS A COLD
FRONT SWEEPS ACROSS THE REGION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH WEDNESDAY FOR THE NORTHERN
MOUNTAINS...COZ 4/5/13.
WINTER WEATHER ADVISORY IN EFFECT THROUGH WEDNESDAY FOR
THE CENTRAL MOUNTAINS AND YAMPA VALLEY...COZ 2/10.
WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY FOR THE
CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS...COZ 9/12/18.
WINTER WEATHER ADVISORY MIDNIGHT TONIGHT THROUGH WEDNESDAY
FOR THE I-70 CORRIDOR...COZ 7/8.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......JOE
AVIATION.......JOE+EHHazardous weather outlook, Mar 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 31 2009
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 31 2009
...SNOW IN THE COLORADO MOUNTAINS TONIGHT THROUGH WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL CONTINUE OVER THE NORTHERN COLORADO MOUNTAINS
TODAY. SNOW WILL INCREASE AND BECOME WIDESPREAD THIS EVENING OVER THE
NORTHERN MOUNTAINS...AND SPREAD TO THE OTHER MOUNTAINS...AS WELL
AS THE HIGHER COLORADO VALLEYS. A CHANCE OF SNOW WILL ALSO DEVELOP
IN MANY OF THE LOWER VALLEYS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDESPREAD SNOW WILL CONTINUE OVER MUCH OF WESTERN COLORADO AND THE
MOUNTAINS NORTHEAST UTAH ON WEDNESDAY. BY LATE WEDNESDAY AFTERNOON 5
TO 12 INCHES OF NEW SNOW WILL HAVE ACCUMULATED IN THE WESTERN
COLORADO MOUNTAINS.
THE NEXT STORM MOVES IN FRIDAY AND CONTINUES INTO SATURDAY
BRINGING MOUNTAIN SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
EH
Winter Storm, Elkhead and Park Mountains
- When
- April 1, 12:00 AM MST to April 2, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Heavy snowfall of 11 to 20 inches occurred with some locally higher amounts, including 28 inches at the Tower SNOTEL site. Strong winds gusted up to 20 to 35 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Storm, Flattop Mountains
- When
- April 1, 12:00 AM MST to April 2, 2:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy snowfall of 9 to 13 inches occurred with wind gusts of up to 25 to 40 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Storm, Northwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 2, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy snowfall ranging from 9 to 15 inches occurred across the area. Strong winds gusted up to 30 to 55 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Storm, West Elk and Sawatch Mountains
- When
- April 1, 12:00 AM MST to April 2, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Heavy snowfall ranging from 8 to 16 inches occurred across the area. Strong winds gusted up to 25 to 40 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 1, 12:00 AM MST to April 2, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Heavy snowfall ranging from 4 to 12 inches occurred over the area with wind gusts of up to 20 to 35 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Grand and Battlement Mesas
- When
- April 1, 12:00 AM MST to April 2, 1:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall ranging from 5 to 12 inches occurred with some locally higher amounts, including 15 inches at Park Reservoir. Winds gusted up to 25 to 40 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Central Yampa River Basin
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall ranging from 2 to 4 inches occurred across the area. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Upper Yampa River Basin
- When
- April 1, 12:00 AM MST to 11:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 3 to 8 inches occurred across the area. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Upper Gunnison River Valley
- When
- April 1, 12:00 AM MST to 11:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 5 inches occurred with winds that gusted up to 20 to 30 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Southwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 2, 6:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Heavy snowfall occurred with amounts ranging from 5 to 12 inches. Strong winds also gusted up to 30 to 55 mph with locally stronger gusts, including 70 mph at Eagle Mountain. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 1, 12:00 AM MST to April 2, 5:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall ranging from 5 to 11 inches occurred above the 8,000 foot level. Winds gusted of up to 20 to 30 mph. See the March 2009 Storm Data Publication for the beginning of this event.
Winter Weather, Roan and Tavaputs Plateaus
- When
- April 1, 2:00 AM MST to April 2, 1:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred above the 8,000 foot level with winds that gusted up to 25 to 45 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Florida, April 1 to 6, 20091 death · $3.7 million · 3 events
- Flooding in North Dakota, April 1 to 25, 2009$8.9 million · 24 events
- Drought in Texas, April 1 to 30, 2009$3.0 million · 3 events
- Drought in Texas, April 1 to 30, 2009$425,000 · 19 events
- Wildfire and High Wind in Texas, April 1 to 2, 2009$165,000 · 58 kt wind · 16 events
- Flooding in South Dakota, April 1 to 30, 2009$125,000 · 2 events
- Flooding in North Dakota, April 1 to 30, 2009$45,000 · 9 events
- Flooding in Minnesota, April 1 to 27, 2009$35,000 · 7 events
- High Wind and Strong Wind in New Mexico, April 1, 2009$35,000 · 70 kt wind · 2 events
- Flooding and Hail in Florida, April 1 to 5, 2009$11,000 · 50 kt wind · 20 events
- Flooding and Hail in Georgia, April 1 to 12, 20091.75 in hail · 20 events
- Drought in Texas, April 1 to 30, 200918 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162040, 162041, 162042, 162043, 162082, 162083, 162084, 162085, 162086, 162087, 162089, 162088.